North Carolina, 2011

Flash Flood and Hail in North Carolina, July 5 to 6, 2011

July 5 to 6, 2011 · NWS RNK · 4 events in 3 counties and zones

A weak trough over the east coast, combined with a boundary in our vicinity, provided a focus for scattered shower and thunderstorm development. Instability was moderate, but winds aloft were weak, and thus most storms remained under severe limits, however a few strengthened enough to produce strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak trough over the east coast, combined with a boundary in our vicinity, provided a focus for scattered shower and thunderstorm development. Instability was moderate, but winds aloft were weak, and thus most storms remained under severe limits, however a few strengthened enough to produce strong winds. These storms did produce brief heavy rainfall, with a few areas experiencing mainly minor flash flooding. A stronger cold front pushed through on the 8th bringing a pattern change to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 5, 2:56 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 5, 2:56 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT TUE JUL 5 2011

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
THROUGHOUT THE WEEK AS A FRONTAL BOUNDARY STALLS OVER THE REGION.
HIGH PRESSURE RETURNS TO THE AREA TOWARD THE LATTER HALF OF THE
UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM GRAYSON COUNTY THROUGH
THE NORTHWEST NORTH CAROLINA MOUNTAINS. EXPECT COVERAGE TO
INCREASE THROUGH 00Z/8PM THEN ONCE HEATING IS GONE THE STORMS WILL
SLOWLY DISSIPATE. STEERING FLOW IS WEAK AND HEAVY RAIN IS POSSIBLE
WITH ANY OF THE STRONGER STORMS. THE DIFFUSE SURFACE BOUNDARY THAT
WAS OVER THE AREAS THIS AFTERNOON DOES NOT MOVE MUCH THROUGH
WEDNESDAY SO AGAIN WEDNESDAY AFTERNOON AND EVENING SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED.

DEPENDING ON CLOUD COVER TONIGHT... PATCHY FOG IS
EXPECTED...ESPECIALLY IN ANY LOCATIONS THAT GET RAIN THIS
AFTERNOON AND EVENING. TOOK A BLEND OF MAV/MET GUIDANCE FOR LOWS
TONIGHT AND HIGHS ON WEDNESDAY. IN GENERAL WITH NO CHANGE IN AIR
MASS TEMPERATURES WILL BE SIMILAR TO TUESDAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A FRONTAL BOUNDARY WILL CONTINUE TO OSCILLATE NORTH AND SOUTH ACROSS
THE REGION DURING THE WEDNESDAY NIGHT THROUGH FRIDAY TIME PERIOD.
THIS FRONT WILL SERVE AS THE FOCUS FOR THE BEST COVERAGE OF SHOWERS
AND THUNDERSTORMS AS DAYTIME HEATING TAKES PLACE. THE PRECIPITATION
WILL CONTINUE EACH DAY INTO THE EVENING HOURS...BUT HAVE A GRADUAL
TREND THROUGH THE NIGHT OF DECREASING COVERAGE...ONLY TO REFORM BY
THE MIDDLE OF THE NEXT DAY. TEMPERATURES WILL BE NEAR NORMAL FOR
THIS TIME OF THE YEAR WITH HUMID CONDITIONS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
DURING THIS PORTION OF THE FORECAST WE ANTICIPATE THE PREVAILING
UPPER LEVEL FLOW ACROSS THE REGION WILL TRANSITION FROM A GENERAL
TROUGHINESS OVER THE EASTERN U.S. TO A PATTERN OF A BUILDING UPPER
HIGH OVER THE REGION. ANTICIPATE GENEROUS SCATTERED COVERAGE OF
SHOWERS AND STORMS FRIDAY INTO SATURDAY AS A NEARLY STATIONARY
FRONTAL BOUNDARY STAYS OVER OR CLOSE TO THE REGION AND ACTS AS A
FOCUS FOR DAILY SHOWERS AND STORMS. BY SUNDAY INTO EARLY NEXT
WEEK...THE FRONT WILL BE SHUNTED TO THE SOUTH AS HIGH PRESSURE
BUILDS OVERHEAD. ANTICIPATE A WARMING TREND INTO EARLY NEXT WEEK
WITH DECREASING COVERAGE OF SHOWERS AND STORMS. STAYED CLOSE THE HPC
NUMBERS FOR TEMPERATURES AND PRECIPITATION CHANCES.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE SLOWER TO DEVELOP
TODAY THAN ON MONDAY AND COVERAGE IS EXPECTED TO BE LESS THAN ON
MONDAY. ONLY INCLUDED VCSH IN THE DAN TAF SINCE THE SOUTHERN
COUNTY WARNING AREA WILL HAVE MORE STORMS THAN THE NORTHERN
COUNTIES.

MAINLY VFR CONDITIONS ANTICIPATED THIS AFTERNOON. WINDS ALOFT
TODAY ARE WEAK...LESS THAN 10 KTS....THUS ANY DEEP CONVECTION THAT
DEVELOPS WILL HAVE A VERY SLOW OR ERRATIC MOVEMENT. MAIN THREAT
FOR SHOWERS WILL BE DURING THE PEAK HEATING PART OF THE
AFTERNOON...SOME OF THESE SHOWERS/STORMS MAY LINGER THROUGH THE EVENING.

SURFACE DEW POINTS REMAIN IN THE 60S AND LOWER 70S. HIGH
CONFIDENCE THAT MVFR FOG WILL FORM IN MOST LOCATIONS OVERNIGHT AS
LONG AS THERE IS ENOUGH BREAKS IN THE CLOUDS. LOCATIONS THAT HAVE
RAIN THIS AFTERNOON WILL LIKELY HAVE DENSER FOG AND LOWER
VISIBILITIES OVERNIGHT. ANY FOG WILL DISSIPATE QUICKLY AFTER 12Z ON
WEDNESDAY.

ANTICIPATE DAILY THREAT OF SCATTERED SHRA/TSRA WEDNESDAY THROUGH
SATURDAY AS A STATIONARY FRONTAL BOUNDARY REMAINS OVER OR NEAR
THE AREA. LATE NIGHT AND EARLY MORNING PATCHY FOG AND MVFR CIGS
WILL BE POSSIBLE AS RESIDUAL MOISTURE FROM THE PREVIOUS DAYS
CONVECTION CONDENSES UNDER THE NOCTURNAL INVERSION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/DS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/PM
Hazardous weather outlook, Jul 5, 3:20 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT TUE JUL 5 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-062030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
420 PM EDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 11:12 AM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 PM EDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     1 NW INDEPENDENCE       36.63N 81.16W
07/04/2011                   GRAYSON            VA   DEPT OF HIGHWAYS

            TREE DOWN ON STATE ROUTE 684

0150 PM     TSTM WND DMG     NNW INDEPENDENCE        36.62N 81.15W
07/04/2011                   GRAYSON            VA   PUBLIC

            MULTIPLE SIX INCH DIAMETER LIMBS WERE BLOWN DOWN AT THE
            INTERSECTION OF ROUTES 58 AND 21 IN INDEPENDENCE.

0158 PM     HAIL             4 N TODD                36.36N 81.60W
07/04/2011  E1.00 INCH       ASHE               NC   TRAINED SPOTTER

0232 PM     TSTM WND DMG     2 E NARROWS             37.33N 80.78W
07/04/2011                   GILES              VA   DEPT OF HIGHWAYS

            TREE DOWN ON STATE ROUTE 711

0236 PM     TSTM WND DMG     4 ESE FERRUM            36.91N 79.95W
07/04/2011                   FRANKLIN           VA   LAW ENFORCEMENT

            ONE TREE DOWN ON WAIDSBORO ROAD.

0242 PM     TSTM WND DMG     4 ENE LYNCHBURG CITY    37.44N 79.08W
07/04/2011                   AMHERST            VA   DEPT OF HIGHWAYS

            TREE DOWN ON STATE ROUTE 643

0253 PM     TSTM WND DMG     DUGSPUR                 36.82N 80.62W
07/04/2011                   CARROLL            VA   DEPT OF HIGHWAYS

            TREE DOWN ON STATE ROUTE 638

0300 PM     TSTM WND DMG     1 NNW INDIAN VALLEY     36.93N 80.56W
07/04/2011                   FLOYD              VA   PUBLIC

            TREE TOPS SNAPPED OFF. ESTIMATED WIND GUST TO 65 MPH.

0300 PM     TSTM WND DMG     5 E FERRUM              36.92N 79.92W
07/04/2011                   FRANKLIN           VA   LAW ENFORCEMENT

            ONE TREE DOWN ON PROVIDENCE CHURCH ROAD.

0300 PM     TSTM WND DMG     5 NNW ROANOKE           37.34N 79.99W
07/04/2011                   ROANOKE            VA   PUBLIC

            SEVERAL TREES DOWN. 6 INCH LIMBS DOWN

0306 PM     TSTM WND GST     4 NW ROANOKE            37.33N 80.01W
07/04/2011  M69.00 MPH       ROANOKE            VA   TRAINED SPOTTER

            LARGE LIMBS WERE BLOWN DOWN IN THE 5400 BLOCK OF NORTH
            LAKE DRIVE.

0306 PM     TSTM WND DMG     4 NNW ROANOKE           37.32N 79.99W
07/04/2011                   ROANOKE            VA   TRAINED SPOTTER

            A TREE WAS BLOWN DOWN AT THE INTERSECTION OF NORTHSIDE
            HIGH SCHOOL ROAD AND PETERS CREEK ROAD.

0306 PM     TSTM WND DMG     4 NNW ROANOKE           37.33N 80.00W
07/04/2011                   ROANOKE            VA   BROADCAST MEDIA

            A PORTION OF THE ROOF OF THE NORTHSIDE MIDDLE SCHOOL WAS
            BLOWN OFF. WATER DAMAGE FROM HEAVY RAIN INCLUDED MANY
            CEILING TILES DOWN ON THE FIRST AND SECOND FLOORS AND
            DAMAGE TO ELECTRICAL EQUIPMENT.

0307 PM     TSTM WND DMG     3 NNW ROANOKE           37.32N 79.97W
07/04/2011                   CITY OF ROANOKE    VA   BROADCAST MEDIA

            THUNDERSTORM WINDS MOVED AROUND FOUR TO FIVE SMALL
            AIRPLANES AT THE ROANOKE REGIONAL AIRPORT WITH AT LEAST
            TWO DAMAGED. ONE SMALL PLANE WAS FLIPPED OVER BY THE
            WINDS.

0308 PM     TSTM WND DMG     3 NNW BOOMER            36.11N 81.27W
07/04/2011                   WILKES             NC   911 CALL CENTER

            TREE DOWN ON JIM CAUDILL RD NEAR W. KERR SCOTT RESERVOIR

0310 PM     HAIL             4 NW ROANOKE            37.32N 80.00W
07/04/2011  E0.88 INCH       CITY OF ROANOKE    VA   BROADCAST MEDIA

            DIME TO NICKEL SIZE HAIL COVERED THE GROUND. THUNDERSTORM
            WINDS CAUSED THE HAIL TO BREAK A WINDOW. RAIN WATER THEN
            POOLED INSIDE OF A CONDO THROUGH THE BROKEN WINDOW.

0310 PM     HAIL             4 N ROANOKE             37.34N 79.96W
07/04/2011  E1.00 INCH       ROANOKE            VA   PUBLIC

0312 PM     TSTM WND GST     1 SE ROANOKE            37.26N 79.94W
07/04/2011  E60.00 MPH       CITY OF ROANOKE    VA   PUBLIC

            AT ROANOKE MEMORIAL HOSPITAL

0312 PM     TSTM WND GST     ROANOKE                 37.28N 79.96W
07/04/2011  M75.00 MPH       CITY OF ROANOKE    VA   ASOS

0312 PM     TSTM WND DMG     1 SW FERRUM             36.91N 80.03W
07/04/2011                   FRANKLIN           VA   LAW ENFORCEMENT

            ONE TREE DOWN ON SPANISH OAK ROAD.

0315 PM     TSTM WND DMG     6 S ROCKY MOUNT         36.92N 79.89W
07/04/2011                   FRANKLIN           VA   LAW ENFORCEMENT

            ONE TREE DOWN NEAR THE INTERSECTION OF BRIAR MOUNTAIN AND
            FISHBURN MOUNTAIN ROAD.

0315 PM     TSTM WND DMG     4 N BOOMER              36.12N 81.26W
07/04/2011                   WILKES             NC   911 CALL CENTER

            TREE DOWN ON JESS WALSH RD NEAR W. KERR SCOTT RESERVOIR

0315 PM     LIGHTNING        4 NW ROANOKE            37.32N 80.00W
07/04/2011                   CITY OF ROANOKE    VA   BROADCAST MEDIA

            LIGHTNING STRUCK A CONDOMINIUM IN THE 3500 BLOCK OF
            PETERS CREEK ROAD. A WIDE...TWO STORY SECTION OF THE
            BRICK EXTERIOR WAS DESTROYED WITH BRICKS STREWN UP TO 100
            FEET AWAY FROM THE STRUCTURE.

0315 PM     TSTM WND DMG     2 NE ROANOKE            37.30N 79.93W
07/04/2011                   CITY OF ROANOKE    VA   AMATEUR RADIO

            TREE DOWN ON PLANTATION ROAD.

0316 PM     TSTM WND DMG     2 N ROANOKE             37.31N 79.96W
07/04/2011                   CITY OF ROANOKE    VA   AMATEUR RADIO

            ONE TREE DOWN NEAR VALLEY VIEW MALL.

0317 PM     TSTM WND DMG     2 ENE FERRUM            36.93N 79.98W
07/04/2011                   FRANKLIN           VA   LAW ENFORCEMENT

            ONE TREE DOWN ON FRANKLIN STREET.

0317 PM     TSTM WND DMG     2 NE ROANOKE            37.30N 79.92W
07/04/2011                   CITY OF ROANOKE    VA   DEPT OF HIGHWAYS

            TREE DOWN ON STATE ROUTE 822

0320 PM     HAIL             1 W STEWARTSVILLE       37.27N 79.82W
07/04/2011  E1.75 INCH       BEDFORD            VA   PUBLIC

0322 PM     TSTM WND DMG     5 SSE BENT CREEK        37.47N 78.79W
07/04/2011                   APPOMATTOX         VA   DEPT OF HIGHWAYS

            TREE DOWN ON STATE ROUTE 616

0325 PM     TSTM WND DMG     1 ENE STEWARTSVILLE     37.27N 79.79W
07/04/2011                   BEDFORD            VA   PUBLIC

            SIX TREES WERE BLOWN DOWN ALONG JORDONTOWN ROAD NEAR HWY
            24.

0325 PM     TSTM WND DMG     ROANOKE                 37.28N 79.96W
07/04/2011                   CITY OF ROANOKE    VA   PUBLIC

            OAK TREE DOWN

0330 PM     TSTM WND DMG     4 SE CHATHAM            36.77N 79.34W
07/04/2011                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN ON SNAKE PATH RD

0331 PM     TSTM WND DMG     4 NNE BLAIRS            36.74N 79.35W
07/04/2011                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN ON SPRING GARDEN RD

0345 PM     FLASH FLOOD      2 ESE MOUTH OF WILSON   36.57N 81.30W
07/04/2011                   ALLEGHANY          NC   AMATEUR RADIO

            PINEY CREEK OVERFLOWED ITS BANKS AND FLOODED HIGHWAY 93
            AFTER 2.5 INCHES OF RAIN IN ONE HOUR

0345 PM     TSTM WND DMG     5 W NORTHWEST SMITH MOU 37.18N 79.81W
07/04/2011                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN IN THE 6000 BLOCK OF TRUMAN HILL
            ROAD.

0350 PM     TSTM WND DMG     5 E BLAIRS              36.69N 79.30W
07/04/2011                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN ON OLD RICHMOND RD

0357 PM     TSTM WND DMG     4 SW NORTHWEST SMITH MO 37.14N 79.77W
07/04/2011                   FRANKLIN           VA   DEPT OF HIGHWAYS

            TREE DOWN ON STATE ROUTE 634

0358 PM     LIGHTNING        2 ESE BOONVILLE         36.22N 80.68W
07/04/2011                   YADKIN             NC   911 CALL CENTER

            LIGHTNING STRUCK A BALE OF HAY IN THE 1500 BLOCK OF
            CHARITY CHURCH ROAD.

0400 PM     TSTM WND DMG     5 N ELKIN               36.33N 80.85W
07/04/2011                   SURRY              NC   911 CALL CENTER

            3 TREES DOWN

0400 PM     TSTM WND DMG     2 SSE DOBSON            36.37N 80.71W
07/04/2011                   SURRY              NC   LAW ENFORCEMENT

            THE SURRY COUNTY SHERIFFS OFFICE REPORTED THAT A TREE WAS
            BLOWN DOWN ALONG US HWY 601.

0408 PM     TSTM WND DMG     BLACKSBURG              37.23N 80.42W
07/04/2011                   MONTGOMERY         VA   PUBLIC

            TREE FELL ON TRAILOR HOME

0408 PM     TSTM WND DMG     4 NE BOONVILLE          36.27N 80.65W
07/04/2011                   SURRY              NC   LAW ENFORCEMENT

            THE SURRY COUNTY SHERIFFS OFFICE REPORTED THAT A TREE WAS
            BLOWN DOWN INTO POWERLINES IN THE COMMUNITY OF ROCKFORD.

0410 PM     TSTM WND DMG     1 ESE WINDY GAP         36.11N 80.97W
07/04/2011                   WILKES             NC   AMATEUR RADIO

            TREES DOWN NEAR WINDY GAP ROAD.

0410 PM     TSTM WND DMG     LEXINGTON CITY          37.78N 79.45W
07/04/2011                   CITY OF LEXINGTON  VA   LAW ENFORCEMENT

            THE ROCKBRIDGE COUNTY SHERIFFS OFFICE REPORTED TWO TREES
            WERE BLOWN DOWN IN THE CITY OF LEXINGTON.

0414 PM     TSTM WND DMG     3 N CHARLOTTE COURT HOU 37.10N 78.63W
07/04/2011                   CHARLOTTE          VA   DEPT OF HIGHWAYS

            TREE DOWN ON STATE ROUTE 658

0414 PM     TSTM WND DMG     5 NNE FERRUM            36.98N 79.99W
07/04/2011                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN IN THE 2500 BLOCK OF SIX MILE POST
            ROAD.

0422 PM     TSTM WND DMG     5 SE CHATHAM            36.77N 79.32W
07/04/2011                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN ON SNAKE PATH RD

0425 PM     TSTM WND DMG     4 WSW SYDNORSVILLE      36.85N 79.90W
07/04/2011                   FRANKLIN           VA   DEPT OF HIGHWAYS

            TREE DOWN ON STATE ROUTE 608

0427 PM     TSTM WND DMG     2 SW SOUTH BOSTON       36.68N 78.93W
07/04/2011                   HALIFAX            VA   DEPT OF HIGHWAYS

            TREE DOWN ON US-58

0430 PM     TSTM WND DMG     4 SSW HALIFAX           36.71N 78.95W
07/04/2011                   HALIFAX            VA   DEPT OF HIGHWAYS

            TREE DOWN ON STATE ROUTE 659

0435 PM     TSTM WND DMG     4 S SOUTH BOSTON        36.64N 78.90W
07/04/2011                   HALIFAX            VA   PUBLIC

            NUMEROUS LARGE TREE LIMBS DOWN AT 1068 NEWTON FARM ROAD

0436 PM     HAIL             5 NNW RONDA             36.28N 80.99W
07/04/2011  E1.00 INCH       WILKES             NC   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL WAS OBSERVED BY AUSTIN FIRE DEPT
            VOLUNTEERS WHILE ON BYRD ROAD, NEAR INTERSECTION WITH
            GREENHORN ROAD.

0450 PM     HAIL             KING                    36.28N 80.36W
07/04/2011  E1.75 INCH       STOKES             NC   PUBLIC

0450 PM     TSTM WND DMG     AMHERST                 37.58N 79.05W
07/04/2011                   AMHERST            VA   LAW ENFORCEMENT

            NUMEROUS TREES BLOWN DOWN ALL ACROSS AMHERST COUNTY.

0450 PM     TSTM WND DMG     KING                    36.28N 80.36W
07/04/2011                   STOKES             NC   PUBLIC

            DOZEN OR MORE TREES DOWN.

0455 PM     TSTM WND DMG     PINNACLE                36.33N 80.40W
07/04/2011                   STOKES             NC   LAW ENFORCEMENT

            THE STOKES COUNTY SHERIFFS OFFICE REPORTED A TREE BLOWN
            DOWN IN THE COMMUNITY OF PINNACLE.

0455 PM     TSTM WND DMG     6 N CHARLOTTE COURT HOU 37.13N 78.62W
07/04/2011                   CHARLOTTE          VA   PUBLIC

            MANY TREES DOWN

0515 PM     TSTM WND DMG     DRY FORK                36.75N 79.42W
07/04/2011                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            THE PITTSYLVANIA COUNTY SHERIFFS OFFICE REPORTS MULTIPLE
            TREES BLOWN DOWN IN THE COMMUNITY OF DRY FORK.

0515 PM     TSTM WND DMG     BLAIRS                  36.68N 79.38W
07/04/2011                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            THE PITTSYLVANIA COUNTY SHERIFFS OFFICE REPORTS MULTIPLE
            TREES DOWN IN THE COMMUNITY OF BLAIRS.

0515 PM     TSTM WND DMG     2 SSW KEYSVILLE         37.01N 78.50W
07/04/2011                   CHARLOTTE          VA   PUBLIC

            MANY TREES AND TELEPHONE POLES DOWN

0520 PM     TSTM WND DMG     GERMANTON               36.27N 80.23W
07/04/2011                   STOKES             NC   LAW ENFORCEMENT

            THE STOKES COUNTY SHERIFFS OFFICE REPORTED A POWERPOLE
            BLOWN DOWN IN THE TOWN OF GERMANTON.

0520 PM     TSTM WND DMG     KEELING                 36.72N 79.30W
07/04/2011                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            THE PITTSYLVANIA COUNTY SHERIFFS OFFICE REPORTS A TREE
            DOWN IN THE COMMUNITY OF KEELING.

0525 PM     TSTM WND DMG     WALNUT COVE             36.29N 80.14W
07/04/2011                   STOKES             NC   LAW ENFORCEMENT

            THE STOKES COUNTY SHERIFFS OFFICE REPORTED A TREE BLOWN
            DOWN IN WALNUT COVE.

0525 PM     TSTM WND DMG     3 NNE KEELING           36.76N 79.29W
07/04/2011                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN ON DODSON RD

0530 PM     TSTM WND DMG     4 WSW MADISON           36.36N 80.04W
07/04/2011                   STOKES             NC   LAW ENFORCEMENT

            THE STOKES COUNTY SHERIFFS OFFICE REPORTED A TREE BLOWN
            DOWN ALONG HWY 311 ALONG THE STOKES AND ROCKINGHAM COUNTY
            LINE.

0530 PM     TSTM WND DMG     5 SSE REIDSVILLE        36.28N 79.63W
07/04/2011                   ROCKINGHAM         NC   LAW ENFORCEMENT

            THE ROCKINGHAM COUNTY SHERIFFS OFFICE REPORTS TWO TREES
            DOWN NEAR THE INTERSECTION OF MIZPAH CHURCH ROAD AND
            JONES LAKE ROAD.

0535 PM     TSTM WND DMG     4 S MT AIRY             36.87N 79.19W
07/04/2011                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN ON RICEVILLE RD IN JAVA AREA

0539 PM     TSTM WND DMG     5 ESE MT AIRY           36.90N 79.12W
07/04/2011                   HALIFAX            VA   DEPT OF HIGHWAYS

            TREE DOWN ON STATE ROUTE 702

0545 PM     TSTM WND DMG     5 W DILLWYN             37.55N 78.56W
07/04/2011                   BUCKINGHAM         VA   911 CALL CENTER

            THE BUCKINGHAM COUNTY SHERIFFS OFFICE REPORTS THAT A TREE
            WAS BLOWN DOWN ALONG OAK HILL ROAD NEAR THE COURTHOUSE
            AREA OF BUCKINGHAM.

0555 PM     TSTM WND DMG     4 S BETHANY             36.26N 79.86W
07/04/2011                   ROCKINGHAM         NC   LAW ENFORCEMENT

            THE ROCKINGHAM COUNTY SHERIFFS OFFICE REPORTS A TREE
            BLOWN DOWN ON GLENCOE CHURCH LOOP.

0600 PM     TSTM WND DMG     2 NNW REIDSVILLE        36.38N 79.69W
07/04/2011                   ROCKINGHAM         NC   CO-OP OBSERVER

            TREES DOWN ON UPPER MOUNTAIN RESEARCH STATION.

0600 PM     TSTM WND DMG     2 W BUCKINGHAM          37.55N 78.59W
07/04/2011                   BUCKINGHAM         VA   911 CALL CENTER

            SEVERAL TREES DOWN IN ALCOMA.

0600 PM     FLASH FLOOD      FERRUM                  36.92N 80.02W
07/04/2011                   FRANKLIN           VA   LAW ENFORCEMENT

            THE FRANKLIN COUNTY SHERIFFS OFFICE REPORTED THAT SEVERAL
            ROADS IN THE COMMUNITY OF FERRUM INCLUDING FRANKLIN
            STREET WERE STILL COVERED WITH SEVERAL INCHES OF WATER
            FROM HEAVY RAINFALL.

&&

AMS
Local storm report, Jul 5, 12:08 PM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND GST     3 NNW ROANOKE           37.32N 79.97W
07/04/2011  M75.00 MPH       CITY OF ROANOKE    VA   ASOS

0312 PM     TSTM WND GST     3 NNW ROANOKE           37.32N 79.97W
07/04/2011  M75.00 MPH       CITY OF ROANOKE    VA   ASOS

0319 PM     TSTM WND GST     3 NNW ROANOKE           37.32N 79.97W
07/04/2011  M66.00 MPH       CITY OF ROANOKE    VA   ASOS

&&

DS
Special weather statement, Jul 5, 2:02 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT TUE JUL 5 2011

NCZ001-002-051930-
ALLEGHANY NC-ASHE NC-
302 PM EDT TUE JUL 5 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND ASHE COUNTIES...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF LAUREL SPRINGS...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SCOTTVILLE AROUND 325 PM AND STRATFORD AROUND
330 PM.

LAT...LON 3657 8125 3647 8117 3640 8135 3650 8141
Special weather statement, Jul 5, 3:16 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT TUE JUL 5 2011

VAZ032-052045-
PATRICK VA-
416 PM EDT TUE JUL 5 2011

...A STRONG THUNDERSTORM WILL AFFECT PATRICK COUNTY...

AT 411 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF STUART...MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF PATRICK COUNTY.

LAT...LON 3675 8016 3667 8013 3666 8024 3671 8025
Special weather statement, Jul 5, 4:28 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT TUE JUL 5 2011

NCZ001-052200-
ASHE NC-
528 PM EDT TUE JUL 5 2011

...A STRONG THUNDERSTORM WILL AFFECT ASHE COUNTY...

AT 523 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
JEFFERSON. THIS STORM IS NEARLY STATIONARY.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WEST JEFFERSON AROUND 600 PM.

LAT...LON 3649 8162 3657 8135 3656 8134 3654 8135
      3652 8133 3648 8132 3647 8130 3641 8126
      3635 8155

The radar

The Roanoke radar (KFCX), 126 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Ashe

When
July 5, 5:03 PM EST to 7:03 PM EST
Where
Ashe County, 1.26 mi NNW of Jefferson to 1.23 mi NNE of Smethport
Cause
Heavy Rain
Reported by
Public
Coordinates
36.437, -81.487

Heavy rain of 3 to 4 inches in a few hours caused Claybank Creek to come out of its banks.

Thunderstorm Wind, Surry

When
July 6, 2:03 PM EST to 2:20 PM EST
Where
Surry County, 0.79 mi W of Toast
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.499, -80.644

Thunderstorm winds blew down several trees along Wedgewood Drive and one on South Mckinney Road.

Thunderstorm Wind, Surry

When
July 6, 2:37 PM EST
Where
Surry County, 1.52 mi ENE of Ararat
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.404, -80.543

Thunderstorm winds blew down trees along Ararat Road.

Hail, Yadkin

When
July 6, 3:33 PM EST
Where
Yadkin County, 1.49 mi NNW of Wagoner
Measured
1.75 in hail
Reported by
Public
Coordinates
36.190, -80.810

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334125, 334128, 334129, 334130.